A pill bottle with a sad face on it denoting negative side effects of medication

Ask the Patient Leaders: Medication & Side Effects

Treatment for chronic hives can include different types of prescribed medication and over-the-counter medication. Some of these medications may cause side effects, and we wanted to know what our patient leaders have experienced. It is always best to consult with your doctor about any side effects you may be experiencing yourself.

So we asked our patient leaders: If any, what negative side effects have you experienced from your chronic hives medications? How did you manage this?

Side effects

Response from Christy

Most of the medications I use for chronic hives don’t cause any adverse reactions or side effects, which I’m thankful for. Recently I’ve been put on immunosuppressant medication, because my hives are caused by an autoimmune condition. The side effect of that, of course, is immunosuppression. It pretty much dictates everything I do and where I am able to go. I limit my activities as much as possible and use delivery service for a lot of things. I do most of my doctor appointments virtually and only go in when I absolutely have to. More recently, my doctor and I have been looking into immune disorders and how we can boost my immune system.

Read more of Christy's articles here.

Response from CJ

A dermatologist once prescribed me hydroxychloroquine, a common medication. According to what I was told, I would experience less flare ups and be able to get a good night's sleep for once. The first pill I took was shortly before I went to sleep. I waited and waited for sleep, but instead of feeling drowsy, I had insomnia and more hives! This time, the hive outbreak extended from my feet to my eyelids. At 3:00am, I finally fell asleep after taking Benadryl and taking a warm baking soda bath. Obviously, I stopped taking the medication right away.

Read more of CJ's articles here.

Response from Andressa

I have had and sometimes still have some negative side effects from medication. One of the most common effects of medication is the sleepiness. Being tired constantly is so frustrating, but at the same time it’s the only solution to feel “normal” again. Responding a little bit slower than usual is also another uncomfortable side effect. The most negative side effects are the effects it has on your mental health. I believe that the journey of finding a medication that helps, and afterwards being disappointed is the most negative side effect for me.

Read more of Andressa's articles here.

Response from Ambre

I recently learned that high doses of antihistamines can impair renal function. I already suffer from a rare form of Chronic Kidney Disease, so i’m at a greater risk of the medication impairing my renal function. I’ve also dealt with fatigue and nausea from some of the medications I’ve had to take to manage my chronic hives.

Read more of Ambre's articles here.

Have you experienced side effects from a medication you have taken for chronic hives? What was your experience like? Share with us below!

By providing your email address, you are agreeing to our privacy policy.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Chronic-Hives.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.

Community Poll

How well do you feel you manage your chronic hives?